Skip to main content Accessibility help
×
Home

Further geometry of the mean curvature one-form and the normal plane field one-form on a foliated Riemannian manifold

  • Grant Cairns (a1) and Richard H. Escobales (a2)

Abstract

For foliations on Riemannian manifolds, we develop elementary geometric and topological properties of the mean curvature one-form κ and the normal plane field one-form β. Through examples, we show that an important result of Kamber-Tondeur on κ is in general a best possible result. But we demonstrate that their bundle-like hypothesis can be relaxed somewhat in codimension 2. We study the structure of umbilic foliations in this more general context and in our final section establish some analogous results for flows.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Further geometry of the mean curvature one-form and the normal plane field one-form on a foliated Riemannian manifold
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Further geometry of the mean curvature one-form and the normal plane field one-form on a foliated Riemannian manifold
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Further geometry of the mean curvature one-form and the normal plane field one-form on a foliated Riemannian manifold
      Available formats
      ×

Copyright

References

Hide All
[1]Abe, K., ‘Applications of a Riccati type differential equation to Riemannian manifolds with totally geodesic distributions’, Tôhoku Math. J. 25 (1973), 425444.
[2]Bochner, S., ‘Vector fields and Ricci curvature’, Bull. Amer. Math. Soc. 52 (1946), 776797.
[3]Borel, A., ‘Compact Clifford-Klein forms of symmetric spaces’, Topology 2 (1963), 111122.
[4]Bott, R. and Tu, L., Differential forms in algebraic topology (Springer, New York, 1982).
[5]Brunella, M. and Ghys, E., ‘Umbilic foliations and transversely holomorphic flows’, J. Differential Geom. 41 (1995), 119.
[6]Cairns, G., ‘A general description of totally geodesic foliations’, Tôhoku Math. J. 381 (1986), 3755.
[7]Cairns, G., ‘A general description of totally geodesic foliations’, Michigan Math. J. 37 (1990), 145159.
[8]Cairns, G. and Ghys, E., ‘Totally geodesic foliations on 4-manifolds’, J. Differential Geom. 23 (1986), 241254.
[9]Carrière, Y., ‘Appendix A- Variations on Riemannian flows’, in: Riemannian foliations (P. Molino) (Birkhauser, Boston, 1988) pp. 217234.
[10]Domínguez, D., ‘Finiteness and tenseness theorems for Riemannian foliations’, preprint.
[11]Escobales, R., ‘The mean curvature cohomology class for foliations and the infinitesimal geometry of the leaves’, Differential Geom. Appl. 2 (1992), 167178.
[12]Escobales, R. and Parker, P., ‘Geometric consequences of the normal curvature cohomology class in umbilic foliations’, Indiana Univ. Math. J. 37 (1988), 389408.
[13]Gromoll, D. and Grove, K., ‘One-dimensional metric foliations in constant curvature spaces’, in: Differential geometry and complex analysis H. E. Rauch memorial volume (eds. Chavel, I. and Farkas, H. M.) (1985) pp. 165168.
[14]Haefliger, A., ‘Some remarks on foliations with minimal leaves’, J. Differential Geom. 15 (1980), 269284.
[15]Haefliger, A., ‘Groupoides d'holonomie et classifiants’, Astérisque 116 (1984), 98107.
[16]Kamada, H., ‘Foliations on manifolds with positive constant curvature’, Tokyo J. Math. 16 (1993), 4960.
[17]Kamber, F. and Tondeur, Ph., ‘Foliations and metric’, in: Differential geometry (eds. Brooks, R., Gray, A., Reinhart, B.) (Birkhauser, Boston, 1983) pp. 103152.
[18]Kamber, F. and Tondeur, Ph., ‘De Rham-Hodge theory for Riemannian foliations’, Math. Ann. 277 (1987), 415431.
[19]Masa, X., ‘Duality and minimality in Riemannian foliations’, Comment. Math. Helv. 67 (1992), 1727.
[20]Molino, P., Riemannian foliations (Birkhauser, Boston, 1988).
[21]Nagano, T., ‘On fibred Riemann manifolds’, Sci. Papers College Gen. Ed. Univ. Tokyo 10 (1960), 1727.
[22]O'Neill, B., ‘The fundamental equations of a submersion’, Michigan Math. J. 13 (1966), 459469.
[23]Oshikiri, G., ‘Mean curvature function of codimension-one foliations’, Comment. Math. Helv. 65 (1990), 7984, II 66 (1991), 512–520.
[24]Ranjan, A., ‘Structural equations and an integral formula for foliated manifolds’, Geom. Dedicata 20 (1986), 8591.
[25]Sergiescu, V., ‘Appendix B — Basic cohomology and tautness of Riemannian foliations’, in: Riemannian foliations (by Molino, P.) (Birkhauser, Boston, 1988) pp. 235248.
[26]Sullivan, D., ‘Cycles for the dynamical study of foliated manifolds and complex manifolds’, Inventiones Math. 36 (1976), 225255.
[27]Sullivan, D., ‘A homological characterization of foliations consising of minimal surfaces’, Comment. Math. Helv. 54 (1979), 218223.
[28]Tondeur, P., Foliations on Riemannian manifolds (Springer, New York, 1988).
[29]Tondeur, P., ‘Geometry of Riemannian foliations’, Seminar of mathematical sciences, 20 (Keio University, Yokohama, Japan, 1994).
[30]Walczak, P., ‘Foliations invariant under the mean curvature flow’, Illinois J. Math. 37 (1993), 609623.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed